Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

January 11, 2014Fayette County, Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Jan 11, 2014, 2:21 AM CST for Fayette County, Marion County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2014, 2:21 AM CST (08:21 UTC)
Expired
Jan 11, 2014, 3:00 AM CST
In force
39 min
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WWUS84 KBMX 110821
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CST SAT JAN 11 2014

ALZ011>013-022-110900-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-
221 AM CST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS...MARION...
SOUTHEASTERN LAMAR AND FAYETTE COUNTIES UNTIL 300 AM CST...

AT 221 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO VERNON TO NEW 
HOPE...AND MOVING NORTHEAST AT 80 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  WINFIELD...
  FAYETTE...
  GUIN...
  BLUFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3349 8829 3372 8809 3419 8803 3432 8772
      3431 8764 3387 8764 3386 8753 3370 8753
      3363 8748 3361 8763 3357 8766 3353 8784
      3351 8784 3335 8830
TIME...MOT...LOC 0821Z 244DEG 70KT 3415 8792 3377 8797
          3341 8827

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 11, 12:02 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 11, 12:02 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 AM CST SAT JAN 11 2014

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

QUITE THE CONVECTION BAND HAS DEVELOPED ACROSS THE SE HALF OF C
AL WHICH IS WELL AHEAD OF THE BAND OF SHOWERS/TSTORMS CLOSER TO
THE FRONT...AFFECTING ANB/MGM/TOI. OUTSIDE OF RAIN AREAS WILL
STILL HAVE IFR/LIFR CIGS & VSBYS THANKS TO OUR ISENTROPIC LIFT AND
LOW LEVEL RETURN FLOW ACROSS THE AREA. FRONT STILL FAIRLY FAR BACK
TO OUR W AND WILL MOVE THRU DURING THE DAY ON SAT...WITH GUSTY
WINDS POSSIBLE JUST AHEAD OF AND BEHIND THE FRONT. TAFS SHOULD
TRANSITION TO VFR AROUND MIDDAY INTO EARLY SAT AFTERNOON.

08/MK

&&

.DISCUSSION...

A FEW ADJUSTMENTS THIS EVENING. WE ARE PROBABLY AT OUR OVERNIGHT
LOW OR VERY CLOSE TO IT BUT HAD TO DROP TEMPERATURES A COUPLE OF
DEGREES TO MATCH UP WITH THE CURRENT OBS. SHOULD SEE RAIN BEGIN TO
PICK UP AROUND MIDNIGHT AND ADJUSTED THE WEATHER GRIDS TO MATCH
ACCORDINGLY. UPDATES ARE OUT.

88

&&

.PREV DISCUSSION...
/ISSUED 313 PM CST FRI JAN 10 2014/
SHORT TERM...TONIGHT THROUGH SUNDAY.

THE COOLER EASTERLY SURFACE FLOW IS BEGINNING TO LOSE ITS STRENGTH
AS LOW LEVEL WINDS VEER AHEAD OF AN APPROACHING STORM SYSTEM. VERY
LITTLE RAIN ACROSS THE AREA THIS AFTERNOON...WITH MOST OF THE
SHOWER ACTIVITY STILL WEST OF THE MISSISSIPPI RIVER. THERE WILL NOT
LIKELY BE MUCH RAIN ACROSS THE AREA THIS EVENING...WITH INCREASING
CHANCES OF RAIN AFTER MIDNIGHT. FOG WILL LINGER OVER EAST ALABAMA
WHERE THE SURFACE WINDS WILL REMAIN EASTERLY. THE FOG WILL
ESPECIALLY BE NOTICEABLE IN THE HIGHER ELEVATIONS. MOST OF THE
INSTABILITY WILL REMAIN NEAR THE COAST OVERNIGHT. AS SURFACE
DEW POINTS RISE INTO THE MIDDLE AND UPPER 50S...THERE WILL LIKELY
BE SOME THUNDERSTORM ACTIVITY JUST AHEAD OF THE SURFACE FRONT
WHERE FORCING WILL BE THE HIGHEST. THE SURFACE FRONT WILL MOVE
ACROSS THE AREA QUICKLY ON SATURDAY...AND THE RAIN WILL END FAIRLY
SOON AFTER FRONTAL PASSAGE. MOSTLY CLEAR AND A LITTLE COOLER
SATURDAY NIGHT AND SUNDAY.

58/ROSE

LONG TERM...MONDAY THROUGH FRIDAY.

A PROGRESSIVE PATTERN WILL CONTINUE INTO THE WORK WEEK WITH
ANOTHER SHORT WAVE TROF APPROACHING THE AREA SUNDAY NIGHT. THE
TROF WILL BE FAIRLY AMPLIFIED...WHICH WILL HELP PULL GULF
MOISTURE QUICKLY NORTHWARD. THIS SHOULD BE A RAIN EVENT...AS THE
AIR MASS WILL NOT HAVE TIME TO DESTABILIZE BEFORE SHORT WAVE TROF
PUSHES EAST OF ALABAMA. THIS WILL BE A QUICK HITTING SYSTEM WITH
THE RAIN MOVING INTO THE AREA ON MONDAY AND EXITING LATE MONDAY
NIGHT. TUESDAY SHOULD BE DRY WITH HIGHS SLIGHTLY ABOVE AVERAGE AS
THE PRIMARY INTRUSION OF COLDER AIR ARRIVES TUESDAY NIGHT. THE
GFS/ECMWF MODELS HAVE BEEN SHOWING A BAND OF LIGHT PRECIPITATION
DEVELOPING NEAR THE BASE OF AN DEEPENING UPPER TROF. THE AIR MASS
QUICKLY COOLS ALOFT WITH THE 1000-850MB THICKNESS VALUES FALLING
BELOW 1300 METERS ACROSS NORTH ALABAMA SHORTLY AFTER MIDNIGHT
TUESDAY NIGHT. THE PRECIPITATION WILL LIKELY BEGIN AS LIGHT
RAIN...BEFORE CHANGING OVER TO LIGHT SNOW ACROSS THE NORTHERN
COUNTIES OF CENTRAL ALABAMA. THIS IS A QUICK SYSTEM WITH LIMITED
MOISTURE...AND SURFACE TEMPERATURES ARE NOT EXPECTED TO FALL BELOW
FREEZING TUESDAY NIGHT. ANY ACCUMULATION WILL BE LIGHT AND
PROBABLY BE CONFINED TO THE HIGHER ELEVATIONS. CLEARING AND COLDER
WEDNESDAY. THE SYSTEM WILL QUICKLY MOVE OUT INTO THE ATLANTIC AND
A BRIEF WARM-UP FOR THURSDAY. ANOTHER FRONT WILL LIKELY MOVE
THROUGH THE AREA ON FRIDAY...BUT MOISTURE IS QUESTIONABLE AND LEFT
OUT PRECIPITATION AT THIS TIME.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  63  32  58  38 / 100  80   0   0  10
ANNISTON    52  65  36  59  40 / 100  90   0   0  10
BIRMINGHAM  52  63  36  59  43 / 100  70   0   0  10
TUSCALOOSA  55  65  36  62  44 / 100  60   0   0  20
CALERA      53  64  37  61  42 / 100  80   0   0  20
AUBURN      52  65  39  58  42 /  90 100   0   0  10
MONTGOMERY  54  69  38  61  43 / 100  90   0   0  20
TROY        56  69  36  62  42 /  90  90   0   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88/58
Hazardous weather outlook, Jan 11, 12:39 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CST SAT JAN 11 2014

ALZ011>015-017>050-120645-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1239 AM CST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

VISIBILITIES WILL BE REDUCED TO LESS THAN 1 MILE AT TIMES DUE TO FOG
AND LOW CLOUDS AREA WIDE. PLEASE SLOW DOWN AND ALWAYS USE LOW BEAM HEADLIGHTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A SMALL CHANCE OF A BRIEF SNOW ACCUMULATION TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING ACROSS THE NORTHERN HALF OF
CENTRAL ALABAMA. LOW TEMPERATURES WILL BE NEAR FREEZING BUT WILL WARM UP
INTO THE 40S DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 11, 1:25 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 AM CST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             HALEYVILLE              34.24N 87.62W
01/11/2014  E0.25 INCH       WINSTON            AL   PUBLIC

&&

LINHARES
Local storm report, Jan 11, 1:27 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     LIGHTNING        HAMILTON                34.14N 87.98W
01/11/2014                   MARION             AL   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A SHED AND CAUSED A FIRE.

&&

LINHARES
Local storm report, Jan 11, 1:31 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 AM CST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     LIGHTNING        2 S HODGES              34.30N 87.93W
01/11/2014                   MARION             AL   FIRE DEPT/RESCUE

            A POWER POLE WAS STRUCK BY LIGHTNING AND KNOCKED DOWN.

&&

LINHARES
Local storm report, Jan 11, 1:58 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 AM CST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     LIGHTNING        HALEYVILLE              34.24N 87.62W
01/11/2014                   WINSTON            AL   AMATEUR RADIO

            A TREE WAAS STRUCK BY LIGHTNING AND DOWN IN THE SAME AREA
            NEAR POLE POLE...NEAR AIRPORT ROAD.

&&

LINHARES
Special weather statement, Jan 11, 2:02 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 AM CST SAT JAN 11 2014

ALZ012-110845-
LAMAR AL-
202 AM CST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 245 AM CST...

AT 202 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
BEDFORD TO CALEDONIA TO 5 MILES SOUTHWEST OF COLUMBUS...AND MOVING
NORTHEAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  MILLPORT...
  VERNON...
  BEDFORD...
  DETROIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3379 8825 3406 8821 3405 8799 3402 8799
      3402 8795 3353 8795 3354 8827
TIME...MOT...LOC 0802Z 228DEG 85KT 3395 8824 3380 8824
          3350 8840

75
Special weather statement, Jan 11, 2:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CST SAT JAN 11 2014

ALZ011>013-022-110900-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-
221 AM CST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS...MARION...
SOUTHEASTERN LAMAR AND FAYETTE COUNTIES UNTIL 300 AM CST...

AT 221 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO VERNON TO NEW
HOPE...AND MOVING NORTHEAST AT 80 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  WINFIELD...
  FAYETTE...
  GUIN...
  BLUFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3349 8829 3372 8809 3419 8803 3432 8772
      3431 8764 3387 8764 3386 8753 3370 8753
      3363 8748 3361 8763 3357 8766 3353 8784
      3351 8784 3335 8830
TIME...MOT...LOC 0821Z 244DEG 70KT 3415 8792 3377 8797
          3341 8827

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:32 AM CSTSpecial Weather StatementBMXMarion43 min
Jan 11, 1:16 AM CSTSpecial Weather StatementBMXWinston44 min
Jan 11, 2:02 AM CSTSpecial Weather StatementBMXLamar43 min
Jan 11, 2:07 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lamar, Lowndes, Montgomery119 days
Jan 11, 2:40 AM CSTSpecial Weather StatementBMXWinston50 min
Jan 11, 3:56 AM CSTSpecial Weather StatementBMXBlount, Jefferson, Tuscaloosa49 min
Jan 11, 3:58 AM CSTSpecial Weather StatementBMXGreene, Hale47 min
Jan 11, 4:44 AM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Jefferson and 4 more61 min
Jan 11, 4:47 AM CSTSpecial Weather StatementBMXBibb, Chilton, Hale, Perry, Shelby58 min
Jan 11, 5:06 AM CSTAreal Flood AdvisoryBMXBibb, Calhoun, Jefferson, St. Clair, Shelby, Talladega114 min
Jan 11, 5:21 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cleburne24 min
Jan 11, 5:44 AM CSTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Randolph, Talladega46 min
Jan 11, 6:14 AM CSTAreal Flood AdvisoryBMXAutauga, Calhoun, Chilton, Clay, Cleburne, Coosa and 3 more2 hr
Jan 11, 6:29 AM CSTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa46 min
Jan 11, 6:41 AM CSTSpecial Weather StatementBMXBullock, Elmore, Lowndes, Macon, Montgomery49 min
Jan 11, 6:52 AM CSTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa38 min
Jan 11, 7:07 AM CSTSevere Thunderstorm WarningBMXElmore38 min
Jan 11, 7:31 AM CSTSpecial Weather StatementBMXChambers, Montgomery44 min
Jan 11, 7:45 AM CSTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa45 min
Jan 11, 7:54 AM CSTAreal Flood AdvisoryBMXAutauga, Chambers, Clay, Coosa, Elmore, Lee and 5 more3 hr
Jan 11, 8:19 AM CSTSpecial Weather StatementBMXBullock, Lee, Macon, Pike, Russell56 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.